Alert archive / Indiana / Tornado Warnings in 2002
Tornado Warning 45, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Sep 20, 2002, 11:24 AM EST for Pike County, Indiana. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 20, 2002, 11:24 AM EST (16:24 UTC)
- Expired
- Sep 20, 2002, 12:00 PM EST
- In force
- 36 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties
County Pike County, IN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 11:35 AM EST | Tornado F0 | Petersburg, IN | The tornado path began in a remote area just south of the White River near County Road 775 in far northwestern Pike County. The tornado was only on the ground for a mile before crossing the White River into Knox County. No known structural damage occurred in P |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 4.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 429 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 454 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
324 WFUS53 KPAH 201624 TORPAH INC125-201700- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PADUCAH KY 1124 AM EST FRI SEP 20 2002 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * TORNADO WARNING FOR... PIKE COUNTY IN SOUTHWEST INDIANA * UNTIL NOON EST * AT 1120 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM WITH STRONG ROTATION 14 MILES SOUTHWEST OF PETERSBURG...MOVING NORTHEAST AT 30 MPH. SEEK SHELTER NOW MOVE INTO A BASEMENT...OR INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. ABANDON MOBILE HOMES AND VEHICLES. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL LAW ENFORCEMENT...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Sep 20, 10:25 AM EST, 59 minutes earlier.
Area forecast discussion, Sep 20, 10:25 AM EST, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1025 AM CDT FRI SEP 20 2002 WILL LOWER HIGH TEMPERATURES FOR OUR WESTERN ZONES...INCLUDING SE MISSOURI. CURRENT READINGS IN THE MID 60S...AND WITHOUT SUN...AND RAIN LASTING THROUGH EARLY AFTERNOON...RUC SHOWS IT BARELY MAKING 70. MEANWHILE...NEAR 80 IN THE EAST LOOKS REASONABLE. OTHERWISE...ONLY COSMETIC TWEAKS FOR THE FIRST PERIOD. .PAH...NONE. NOLES
In the hours before
Special weather statement, Sep 20, 11:17 AM EST, 7 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-202015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1117 AM CDT FRI SEP 20 2002 ...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA... HAZARDS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON OVER SOUTHWEST INDIANA AND WESTERN KENTUCKY. THE MAIN THREAT IS WIND DAMAGE...WITH ISOLATED TORNADOES POSSIBLE. DISCUSSION... A COLD FRONT CONTINUES TO MOVE EAST ACROSS MISSOURI AT MIDDAY... AND WILL CROSS WESTERN KENTUCKY AND SOUTHWEST INDIANA THIS AFTERNOON. A STRONG SOUTHERLY FLOW AHEAD OF THE FRONT WILL USHER IN ABUNDANT GULF MOISTURE. ALTHOUGH INSTABILITY IS MARGINAL FOR SEVERE STORMS...WINDS ALOFT ARE FAVORABLE FOR SOME STORMS TO EVOLVE INTO LINES...WHICH COULD PRODUCE LOCAL WIND DAMAGE. THERE IS ALSO THE POSSIBILITY OF ISOLATED TORNADOES. TEMPERATURES ALOFT WILL BE RELATIVELY WARM...SO LARGE HAIL WILL NOT BE THE PRIMARY THREAT. THE STORMS WILL END AS THE COLD FRONT MOVES THROUGH BY THIS EVENING. SPOTTER ACTIVATION... ORGANIZED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. SPOTTER ACTIVATION WILL LIKELY BE REQUESTED...MAINLY FOR SOUTHWEST INDIANA AND PARTS OF WESTERN KENTUCKY. STAY TUNED FOR POSSIBLE WATCHES AND WARNINGS. OUTLOOK FOR SATURDAY... SUNNY AND PLEASANT CONDITIONS ARE EXPECTED TO RETURN FOR THE WEEKEND.
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 11:03 AM EST | Tornado Warning | PAH | Gibson | 27 min |
| Sep 20, 12:39 PM EST | Severe Thunderstorm Warning | PAH | Spencer | 51 min |
Nearby
Tornado Warnings in Indiana, 2002Every tornado warning in 2002Tornadoes in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.